Opioid narcotic medications affect the way the brain responds to pain, making them ideal for pain management and relief. Unfortunately, they also affect the brain’s reward pathways by binding to opioid receptor sites and disrupting the neurotransmitters responsible for pleasure and other emotions. This creates a euphoric and calming effect that users may develop a dependence on. Over time, users of opioid medications can also develop a tolerance, meaning they will require more and more of the drug in order to produce the same effects. This often results in doctors prescribing a different type of opioid that may be more effective.
Fentanyl is a synthetic opioid analgesic that rapidly crosses the blood-brain barrier, and it is 100 times more potent than morphine, according to the DEA. Fentanyl is often prescribed to those suffering from chronic pain who may have developed a tolerance to other narcotic pain relievers. Fentanyl is also sometimes used in anesthetic practice for people undergoing surgery.
Fentanyl is available in these common forms:
- Fentora (tablet form)
- Actiq (lozenge or lollipop form)
- Duragesic (transdermal patch)
- Injected forms
Even when used as directed, fentanyl is a potentially hazardous medication. Typical side effects include nausea, vomiting, constipation, dizziness, headache, lightheadedness, and drowsiness. The patch form can also cause itching, irritation or redness at the site of application. More serious side effects may occur, such as trouble urinating, severe abdominal pain, change in heart rate, and mood changes like hallucinations, agitation, and confusion.
Fentanyl is a central nervous system (CNS) depressant, meaning that it slows down vital life functions like breathing, heart rate, blood pressure and brain function. Overdoses of fentanyl can be life-threatening and are indicated by shallow or troubled breathing, confusion, faintness, impaired functions, and extreme tiredness. If you suspect a fentanyl overdose, seek immediate medical assistance.
Danger of Fentanyl Abuse
Fentanyl is especially dangerous when used outside of its medical purpose, which is considered abuse. Accidental contact with the fentanyl patch can even be fatal. Since 1997, the FDA reports that of the 32 cases of accidental exposure to fentanyl they were aware of, 12 of them were fatal. Fentanyl patches are exceedingly hazardous to young children and pets, and contact with the sticky part of the patch can result in hospitalization or death.
Fentanyl diversion and abuse as a street drug may be increasing in recent years as well. Between 2005 and 2007, the CDC reported 1,013 deaths from fentanyl used for non-medical purposes. Fentanyl is often sold on the street as a substitute for, or mixed with, heroin. Mixing fentanyl with other substances greatly increases the risk of fatal overdose.
Another complication to potent opioid drugs like fentanyl is the potential for dependence or addiction. These medications can be habit-forming, and the withdrawal process can be very uncomfortable. Since fentanyl acts as a CNS depressant, when the medication is removed from the brain and body, a rebound effect can occur. This happens when the brain’s functions are no longer suppressed or disrupted in the same way after the drugs are removed.
Fentanyl is fast-acting with a short half-life, leaving the user’s system rather quickly. The brain’s chemicals are changed by the drug and can take time to be restored to normal. Chronic use or abuse can create a physical and psychological dependence cycle that can be difficult to break. Fentanyl detox should be managed in a safe and secure detox center, overseen by consulting physicians. Michael’s House offers not only medical care for the physical side effects, but also employs evidence-based and integrated recovery models for the mental and emotional aspects of Fentanyl use and abuse. Call 760-548-4032 now to learn more.